Intestinal pseudo-obstruction is a rare complication of phaeochromocytoma and paraganglioma. We report the case of a 49-year-old man with recurrent intestinal pseudo-obstruction in the setting of uncontrollable catecholamine excess. Despite a treatment regimen of bowel preparation, prucalopride, erythromycin and fleet enemas, recurrent intestinal pseudo-obstruction required multiple hospital admissions before necessitating ileostomy formation. Plasma metanephrines were markedly elevated with normetadrenaline 40124 pmol/L (<900), metadrenaline 130 pmol/L (<500) and 3-methoxytyramine 9616 pmol/L (<110) despite a treatment regimen of phenoxybenzamine 20 mg BD and metyrosine 250 mg BD.
There have been 35 cases of intestinal pseudo-obstruction in the setting of phaeochromocytoma or paraganglioma, sometimes complicated by ischaemic bowel or intestinal perforation.1,2 Catecholamines diffusely inhibit intestinal motility and tone, leading to colonic inertia and pseudo-obstruction. Activation of α1-receptors causes the contraction of splanchnic vascular smooth muscle and pyloric and ileocecal sphincters, whereas activation of α2-receptors decreases intestinal secretion.1,3 Stimulation of β2-receptors causes intestinal smooth muscle relaxation.1,3 Firm faecal material is retained in the gastrointestinal tract, and can lead to severe constipation, obstruction and perforation. Treatment options include oral fibre supplements, osmotic agents, lubricants, stimulants, and/or enemas in addition to phenoxybenzamine, metyrosine or intravenous phentolamine.1 If constipation persists despite these measures, ileostomy is recommended.1
This case demonstrates the morbidity associated with gastrointestinal complications of catecholamine excess.